Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 59, NWS Northern Indiana

July 2, 2023Cass County, Miami County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 2, 2023, 5:07 PM EDT for Cass County, Miami County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2023, 5:07 PM EDT (21:07 UTC)
Expired
Jul 2, 2023, 5:45 PM EDT
In force
38 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cass County, IN, Miami County, IN

The radar

The Northern Indiana radar (KIWX), 78 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 2:05 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:35 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 2, 3:35 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
335 PM EDT Sun Jul 2 2023

.SYNOPSIS...
Issued at 143 PM EDT Sun Jul 2 2023

Slow moving showers and thunderstorms are expected to dot the area
through tonight. Rainfall rates in excess of 1 inch per hour are
likely. Rain gradually tapers off from west to east late tonight.

&&

.UPDATE...
Issued at 333 PM EDT Sun Jul 2 2023

Severe thunderstorm watch in effect offers low confidence on
coverage of severe thunderstorms capable of producing damaging
wind gusts and hail. Our overall environment is marginal
especially compared to our neighbors to the south. A stout
shortwave is indeed nosing in and is responsible for a line of
storms over northwest Indiana, but even this is showing some
decline, likely due to lackluster effective shear. Alternatively,
South Bend did record a 38 knot wind gust. Dew points are juiced
and MLCAPE is plentiful near 1,000 to 1,500 j/kg. Mid- level lapse
rates at or below 6C/km are too marginal, though low- level lapse
rates are promising near 7.5C/km thus favoring a non- zero
damaging wind threat. Storms so far have flared up, but then
declined with 50dBz cores struggling to reach 20k FT. All this
results in a low- confidence forecast for the coverage of storms
this afternoon.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 143 PM EDT Sun Jul 2 2023

Dry slot was nosing in over southern IL and western IN late this
morning, suppressing rain activity. CAPE profiles ahead of a cold
front approaching the IL-IN state line, co-located with a stout
shortwave aloft, will spark isolated showers and storms along and
south of US 30. Shear profiles are poor, but low-level lapse rates
near 9C/km suggest a non-zero damaging wind threat (like
yesterday) from the tallest, strongest, storms. There may be some
hope (dry time) for fireworks tonight outside of scattered
showers/storms.

Heavy rain is the much greater concern, especially toward northwest
IN and southwest MI where the pivot point will be for the surface
low. Impressive rain rates and totals have been noted over
Chicagoland where a flash flood warning was hoisted for a time. Many
locations are receiving a month's worth of rain in less than 12
hours. The latest high-res guidance suggest the heaviest rain totals
will be over the lake and spreading into Chicagoland. Therefore, our
forecast area may be spared. However, with the low tracking to the
ENE, I do expect some heavy rain to skirt the aformentioned part of
the forecast area.

Heavy rain tapers off from west to east through tonight as the low
slowly exits. Forecast rainfall totals will be highly variable, but
1" seems possible toward Lake Michigan and southern Michigan where
rain has dominated today, with the rest of the forecast area
generally seeing 0.25 to 0.50 inches. Your results will vary. Some
showers may linger into Monday west of I-69 as impulses from the
upper-level low linger.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 143 PM EDT Sun Jul 2 2023

Warm and drier conditions are generally expected through Wednesday.
There are non-zero chances for afternoon pop-up storms Monday (see
above) and Tuesday afternoon as embedded vortices pass over the
ridge centered over the Mid-Mississippi River Valley, but coverage
should be very sparse due to overall subsidence in the region and
moisture locked up somewhat over the Southeast US. Wednesday
evening, a cold front moves through the region bringing showers and
storms, followed by highs near or just shy of 80 degrees Thursday.
The severe weather environment ahead of the cold front can be
characterized by high CAPE and low shear. High pressure sets in
overhead promoting cooler and drier conditions for the rest of the
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 131 PM EDT Sun Jul 2 2023

Low pressure system over the southwestern portion of the tear drop
of lake Michigan was producing rain and weak thunderstorms this
morning and is slowly propagates eastward through this period. As a
result, expect showers and weak thunderstorms to continue to be
possible at times especially at SBN in the first portion of the
forecast period. Some possibility is there that FWA is just enough
south to remain out of the precip chance. Expect this to reduce
flight conditions to IFR as it moves through. Could also see some
fog form towards the end of the taf period as CAA overtakes places
where it has rained.  Some clearing for SBN may be possible towards
the tail end of this taf period as the low pushes east of SBN and
the suppression behind it takes over there.

Winds are expected to slowly veer from southwest to northerly with
the progression of the low through the period with gusts staying
below 20 kts.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Brown
SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 2, 2:09 PM EDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
209 PM EDT Sun Jul 2 2023

INZ005>009-012>014-020-103-104-203-204-LMZ043-046-MIZ078>081-177-277-
OHZ001-002-004-005-031815-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-White-
Northern La Porte-Eastern St. Joseph IN-Southern La Porte-
Western St. Joseph IN-New Buffalo MI to St Joseph MI-
Michigan City IN to New Buffalo MI-Cass MI-St. Joseph MI-Branch-
Hillsdale-Northern Berrien-Southern Berrien-Williams-Fulton OH-
Defiance-Henry-
209 PM EDT Sun Jul 2 2023 /109 PM CDT Sun Jul 2 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...This afternoon and tonight.

Torrential rainfall with showers and thunderstorms can bring
localized flooding today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms may be accompanied by gusty winds Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ015-017-018-022>027-032>034-116-216-OHZ015-016-024-025-031815-
Fulton IN-Whitley-Allen IN-Cass IN-Miami-Wabash-Huntington-Wells-
Adams-Grant-Blackford-Jay-Northern Kosciusko-Southern Kosciusko-
Paulding-Putnam-Van Wert-Allen OH-
209 PM EDT Sun Jul 2 2023

...SEVERE THUNDERSTORM WATCH 432 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Torrential rainfall with showers and thunderstorms can bring
localized flooding today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms may be accompanied by gusty winds Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 2, 5:03 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
503 PM EDT Sun Jul 2 2023

INZ022-023-022145-
Miami IN-Cass IN-
503 PM EDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of southeastern Cass
and southwestern Miami Counties through 545 PM EDT...

At 503 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Walton, or 11 miles south of Logansport, moving
east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Walton around 520 PM EDT.
  Grissom Afb around 530 PM EDT.

Other locations impacted by this storm include Deacon, Lincoln and
Galveston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Indiana.

&&

LAT...LON 4056 8637 4062 8637 4070 8612 4056 8613
TIME...MOT...LOC 2103Z 252DEG 24KT 4058 8636

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JBALL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:41 AM EDTAreal Flood AdvisoryIWXAllen, Whitley3 hr
Jul 2, 3:50 AM EDTAreal Flood AdvisoryIWXDeKalb, LaGrange, Noble, Steuben3 hr
Jul 2, 5:03 PM EDTSpecial Weather StatementIWXCass42 min
Jul 2, 5:11 PM EDTSpecial Weather StatementIWXMiami34 min
Jul 2, 2:04 AM EDTSpecial Weather StatementIWXAllen, Paulding, Putnam, Van Wert26 min
Jul 2, 2:06 AM EDTAreal Flood AdvisoryIWXAllen, Paulding, Putnam, Van Wert3 hr
Jul 2, 2:36 AM EDTSpecial Weather StatementIWXDefiance, Henry, Paulding, Putnam39 min
Jul 2, 5:50 PM EDTSpecial Weather StatementIWXDefiance25 min
Jul 2, 6:46 PM EDTSpecial Weather StatementIWXPaulding44 min
Jul 2, 7:50 PM EDTSpecial Weather StatementIWXDefiance, Paulding40 min
Jul 2, 6:14 PM EDTSpecial Weather StatementIWXBranch46 min
Jul 2, 6:36 PM EDTSpecial Weather StatementIWXBranch, Hillsdale39 min
Jul 2, 7:09 PM EDTSpecial Weather StatementIWXHillsdale66 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.